Kansas, 2007

Flash Flooding and Flooding in Kansas, June 1 to 2, 2007

June 1 to 2, 2007 · NWS SGF · 8 events in 3 counties and zones

A few severe thunderstorms caused numerous hazards across extreme southeast Kansas. Flooding continued into the next day across sections of Cherokee County where a water rescue took place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few severe thunderstorms caused numerous hazards across extreme southeast Kansas. Flooding continued into the next day across sections of Cherokee County where a water rescue took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 1, 2:06 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 1, 2:06 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT FRI JUN 01 2007

.DISCUSSION...
SEVERAL FORECAST CHALLENGES EXISTED IN TODAYS ANALYSIS.  A LARGE
COMPLEX OF CONVECTION WILL SWEEP ACROSS THE CWA THIS
MORNING...AND TODAYS WEATHER WILL BE DEPENDENT UPON HOW THIS SYSTEM
EVOLVES WITH TIME.  A 35 - 50 KNOT LOW LEVEL JET CONTINUES TO PUMP
COPIOUS AMOUNTS OF MOISTURE TRANSPORT INTO THE SYSTEM.

WITH THE WELL ESTABLISHED COLD POOL MY INITIAL THINKING IS THAT GOOD
AREAL COVERAGE IN MEASURABLE RAIN WILL OCCUR THROUGH THE MORNING
HOURS.  THERE ARE ALSO SOME INDICATIONS ON RADAR THAT A VORTICITY
CENTER HAS DEVELOPED WITHIN THE COMPLEX...WHICH WILL ALSO BE A
FOCUSING MECHANISM FOR CONVECTION TODAY AS IT TRACKS INTO SOUTHERN
MISSOURI.  HAVE YET TO DECIDE HOW WE WILL FOCUS POPS...SO THIS WILL
BE A LAST MINUTE DECISION JUST PRIOR TO PACKAGE ISSUANCE TIME.

THE KANSAS COLD FRONT FINALLY PUSHES INTO SOUTHWEST MISSOURI
SATURDAY NIGHT...THEREFORE A VERY MOIST AND SOMEWHAT UNSTABLE
AIRMASS WILL BE ANCHORED OVER THE CWA THROUGH SATURDAY.  THIS ZONE
OF BAROCLINICITY WILL BE A FOCUS FOR CONVECTION IN JUST ABOUT EVERY
FORECAST PERIOD.  THE LOW LEVEL AIRMASS FINALLY BEGINS TO DRY OUT
SOME BY SUNDAY AS THE FRONT PUSHES SOUTH OF THE CWA.
HOWEVER...MODELS INDICATE SEVERAL SHORTWAVES MIGRATING THROUGH THE
NORTHWEST FLOW...WHICH WILL CAUSE PERIODS OF LIFT AND POSSIBLE RAIN
INTO NEXT WORK WEEK.  WHILE RAIN CHANCES WILL DECREASE...I CAN NOT
COMPLETELY RULE THEM OUT...THEREFORE WILL HAVE AT LEAST A SLIGHT
CHANCE GOING WITHIN THE GRIDS THROUGH WEDNESDAY.

TEMPERATURES IN THE SHORT TERM WERE EXTREMELY CHALLENGING...AND WILL
BE DEPENDENT UPON CLOUD COVER AND PRECIPITATION.  LARGE DIFFERENCES
EXISTED BETWEEN THE MAV AND MET GUIDANCE IN THIS AFTERNOONS MAX
READINGS.  NOT COMPLETELY KNOWING HOW TODAYS CONVECTIVE COMPLEX WILL
EVOLVE...I TOOK A COMPROMISE BETWEEN THE TWO GUIDANCES.  THE REST OF
THE PERIODS I LEANED TOWARD THE WARMER MAV GUIDANCE.  WOULD THINK
THAT EVEN THE MAV MOS IS TOO COOL WITH OVERNIGHT LOWS THROUGH
SATURDAY NIGHT.  WITH THE MOIST AIRMASS...CLOUDS...AND
PRECIP...OVERNIGHT READINGS MAY HANG IN THE UPPER 60S.

CRAMER

&&

.AVIATION...
THUNDERSTORMS ACROSS KANSAS AND NORTHERN OKLAHOMA WILL SPREAD EAST
INTO SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS. THE STORMS
WILL LIKELY REACH JOPLIN AROUND 09Z AND SPRINGFIELD AROUND 11Z.
GUSTY WINDS IN EXCESS OF 30 KTS AND MVFR VISIBILITIES AND CEILINGS
WILL LIKELY ACCOMPANY THE CONVECTION. UNCERTAINTY INCREASES WITH
TIME TO THE CONVERGE AND DURATION OF THE STORMS AND INCLUDED THUNDER
IN THE VICINITY THROUGH THE PERIOD. WHILE THE CAVITY WILL DECREASE
FRIDAY MORNING...ADDITIONAL DEVELOPMENT WILL BE POSSIBLE THROUGH THE
DAY FRIDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 1, 3:27 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CDT FRI JUN 1 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
427 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS
 OF 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALIZED AREAS OF
 FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 A LARGE COMPLEX OF THUNDERSTORMS WILL SWEEP ACROSS THE MISSOURI
 OZARKS REGION THIS MORNING.  THUNDERSTORMS ARE EXPECTED TO REDEVELOP
 THIS AFTERNOON.

  DISCUSSION:

 A COMPLEX OF THUNDERSTORMS WILL IMPACT THE REGION THIS
 MORNING...CAUSING MAINLY STRONG TO SEVERE WIND GUSTS. FREQUENT
 CLOUD TO GROUND LIGHTNING ALONG WITH LOCALIZED FLASH FLOODING WILL
 ALSO OCCUR.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS DAYTIME
 HEATING CAUSING THE AIRMASS TO BECOME VERY UNSTABLE. SUFFICIENT
 WIND SHEAR WILL CAUSE THESE STORMS TO BECOME SEVERE CAPABLE OF
 PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS INTO EARLY NEXT WEEK.
 FOR SATURDAY...A FRONTAL BOUNDARY IS EXPECTED TO STALL OUT OVER
 SOUTHERN MISSOURI...WHICH WILL BE A FOCUS FOR SHOWER AND THUNDERSTORM
 DEVELOPMENT. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
 THE DAY ON SATURDAY.

 FOR SUNDAY INTO TUESDAY...SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL
 TRACK OVER THE OZARKS. THESE FEATURES MAY CAUSE PERIODS OF
 ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Tulsa radar (KINX), 133 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 2 flood, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
June 1, 3:44 AM CST
Where
Cherokee County, 3.3 mi W of West Mineral
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.980

Thunderstorm Wind, Bourbon

When
June 1, 4:04 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
37.840, -94.710

Thunderstorm Wind, Bourbon

When
June 1, 4:06 AM CST
Where
Bourbon County, 0.88 mi NW of Ft Scott
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.840, -94.710

Flash Flood, Crawford

When
June 1, 8:25 PM CST to June 2, 3:00 AM CST
Where
Crawford County, Farlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.620, -94.830

Excessive rainfall caused flooding across sections of Crawford County. The intersection of 680 Avenue and Walnut in Farlington became impassable to motorists. Numerous streets in the city of Pittsburg also became flooded.

Thunderstorm Wind, Crawford

When
June 1, 8:25 PM CST
Where
Crawford County, Farlington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -94.830

Flash Flood, Cherokee

When
June 2, 6:03 AM CST to 11:30 AM CST
Where
Cherokee County, 0.88 mi NW of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.180, -94.840

Excessive rain caused widespread flooding over much of Cherokee County. Sections of roads that became flooded and impassable includes, K7 north of Columbus, Highway 160, Highway 166, and numerous county roads in the southwest portion of the county.

Flood, Cherokee

When
June 2, 11:15 AM CST to 8:15 PM CST
Where
Cherokee County, 0.69 mi S of Hallowell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.160, -95.000

Flooding continued across Cherokee County from flash flooding that occurred earlier.

Flood, Crawford

When
June 2, 11:15 AM CST to 8:15 PM CST
Where
Crawford County, 1.38 mi S of Franklin Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.480, -94.700

Flooding continued from flash flooding that occurred earlier.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38664, 38666, 38665, 38660, 38667, 38661, 38662, 38663.